Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 16, NWS Riverton, WY

November 26, 20226 counties in Wyoming

NWS Riverton, WY issued this high wind warning at Nov 26, 2022, 1:52 PM MST for 6 counties in Wyoming. It took effect at Nov 27, 2022, 11:00 AM MST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 26, 2022, 1:52 PM MST (20:52 UTC)
In effect from
Nov 27, 2022, 11:00 AM MST
Expired
Nov 28, 2022, 5:00 AM MST
In force
18 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Natrona County, WY, Park County, WY, Sublette County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 19 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4466 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

874 
WWUS75 KRIW 262052
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
152 PM MST Sat Nov 26 2022

WYZ019-020-271300-
/O.UPG.KRIW.HW.A.0010.221127T1800Z-221128T0600Z/
/O.NEW.KRIW.HW.W.0016.221127T1800Z-221128T0600Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
152 PM MST Sat Nov 26 2022

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM MST SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 to 60 
  mph expected.

* WHERE...Green Mountains and Rattlesnake Range and Natrona County
  Lower Elevations, including the city of Casper.

* WHEN...From 11 AM to 11 PM MST Sunday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles, including along Interstate 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ002-015-271300-
/O.NEW.KRIW.HW.W.0016.221127T1800Z-221128T0600Z/
Absaroka Mountains-Wind River Mountains East-
152 PM MST Sat Nov 26 2022

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM MST SUNDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 70 to 75 mph 
  expected.

* WHERE...Absaroka Mountains and Wind River Mountains East.

* WHEN...From 11 AM to 11 PM MST Sunday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles, including along South Pass, where dangerous 
  crosswinds are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
4 follow-up statements
405 
WWUS75 KRIW 270830
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
130 AM MST Sun Nov 27 2022

WYZ019-020-280000-
/O.CON.KRIW.HW.W.0016.221127T1800Z-221128T0600Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
130 AM MST Sun Nov 27 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM MST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 to 60 
  mph expected.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations, including the city of Casper.

* WHEN...From 11 AM to 11 PM MST Sunday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles, including along Interstate 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ002-015-280000-
/O.CON.KRIW.HW.W.0016.221127T1800Z-221128T0600Z/
Absaroka Mountains-Wind River Mountains East-
130 AM MST Sun Nov 27 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM MST THIS EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 70 to 75 mph 
  expected.

* WHERE...Absaroka Mountains and Wind River Mountains East.

* WHEN...From 11 AM to 11 PM MST Sunday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles, including along South Pass, where dangerous 
  crosswinds are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
598 
WWUS75 KRIW 271907
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1207 PM MST Sun Nov 27 2022

WYZ019-020-281200-
/O.EXT.KRIW.HW.W.0016.000000T0000Z-221128T1200Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
1207 PM MST Sun Nov 27 2022

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 AM MST MONDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 to 60 
  mph expected.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations, including the city of Casper.

* WHEN...Until 5 AM Monday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles, including along Interstate 25 and along HWY 258 south
  of Casper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ015-281200-
/O.EXT.KRIW.HW.W.0016.000000T0000Z-221128T1200Z/
Wind River Mountains East-
1207 PM MST Sun Nov 27 2022

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 AM MST MONDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 70 to 75 mph 
  expected.

* WHERE...Wind River Mountains East.

* WHEN...Until 5 AM Monday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles, including along South Pass, where dangerous crosswinds
  are expected. Strong winds can also create significant blowing 
  snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ002-280600-
/O.CON.KRIW.HW.W.0016.000000T0000Z-221128T0600Z/
Absaroka Mountains-
1207 PM MST Sun Nov 27 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 70 to 75 mph 
  expected.

* WHERE...Absaroka Mountains including Chief Joseph Highway.

* WHEN...Until 11 PM Tonight.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Strong winds can create significant blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
587 
WWUS75 KRIW 280347
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
847 PM MST Sun Nov 27 2022

WYZ002-280500-
/O.CAN.KRIW.HW.W.0016.000000T0000Z-221128T0600Z/
Absaroka Mountains-
847 PM MST Sun Nov 27 2022

...HIGH WIND WARNING IS CANCELLED...

Wind speeds have been gradually decreasing this evening. Strong
wind gusts over 70 mph are no longer expected. Thus the high wind
warning has been cancelled. 

$$

WYZ019-020-281200-
/O.CON.KRIW.HW.W.0016.000000T0000Z-221128T1200Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
847 PM MST Sun Nov 27 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST MONDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 to 65 
  mph expected.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations, including the city of Casper.

* WHEN...Until 5 AM Monday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles, including along Interstate 25, highway 258 south of
  Casper, and along highway 220 southwest of Casper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong wind gusts can snap tree branches. Avoid windows that face
the strong wind. Use caution if you must drive.

&&

$$

WYZ015-281200-
/O.CON.KRIW.HW.W.0016.000000T0000Z-221128T1200Z/
Wind River Mountains East-
847 PM MST Sun Nov 27 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST MONDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 70 to 75 mph 
  expected.

* WHERE...Wind River Mountains East.

* WHEN...Until 5 AM Monday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles, including along South Pass, where dangerous crosswinds
  are expected. Strong winds will create significant blowing 
  snow over South Pass overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
748 
WWUS75 KRIW 281136
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
436 AM MST Mon Nov 28 2022

WYZ019-020-281245-
/O.EXP.KRIW.HW.W.0016.000000T0000Z-221128T1200Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
436 AM MST Mon Nov 28 2022

...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

Southwest winds will remain gusty this morning as a cold front
approaches, however these winds will stay below high wind
criteria. Thus, the warning will be allowed to expire. 

$$

WYZ015-281245-
/O.EXP.KRIW.HW.W.0016.000000T0000Z-221128T1200Z/
Wind River Mountains East-
436 AM MST Mon Nov 28 2022

...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

Southwest winds will remain gusty this morning as a cold front
approaches, however these winds will stay below high wind
criteria. Thus, the warning will be allowed to expire..

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Nov 26, 1:35 PM MST, 17 minutes earlier.

Area forecast discussion, Nov 26, 1:35 PM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
135 PM MST Sat Nov 26 2022

.DISCUSSION...
ISSUED AT 1257 PM MST Sat Nov 26 2022

Very complicated forecast on our doorstep, as multiple variables
are leading to a wide snow forecast range.

First, the current shortwave passing through is bringing light
precipitation to a large part of the state. Accumulations have
been minimal so far, but most areas east of the Divide have seen
precip alternate between rain and snow. This has been enough to
wet some roads down across the Bighorn Basin, and will continue
for the I-25 and I-90 corridor this afternoon. Once temps begin to
fall this afternoon, there is concern that roads will freeze
quickly, bringing a fast chance in travel conditions. Motorists in
these locations are advised to take extra precautions through the
night tonight.

Tightening gradient between systems will be tight enough Sunday,
along with an approaching 120+kt jet, will bring a gusty wind day
to central WY and the Winds and Absarokas. Gusts around CPR could
reach 50kts during the afternoon, while higher elevations to the
west could be reaching 60 to 70kts. High Wind Warnings have been
hoisted for those areas for the day Sunday.

Then we shift our focus to the next more potent weather system
sliding in from the PacNW. As the broad trough slowly dives
southeast along the west coast, flow off the Pacific will be
enough to bring moisture east across the western mountains. With
the through dropping southward, the period of moisture into the
Tetons would not be especially long before the trough axis passed,
focused on Monday morning. Not all models are in agreement on the
trough, with the NAM slower and deeper, which would bring a longer
period of snow to the west. Feel that models are underestimating
the precip totals so far, have been underforecasting so far this
winter, and have already been trending upwards, so have pushed
snowfall forecast upwards. Have added Winter Storm Watches for NW
WY starting Sunday afternoon for the threat of significant
snowfall. Needless to say, with so many different variables at
odds and so much uncertainty, forecast confidence remains lowered
on this system.

Beyond this system, the cold front barrels southward Monday night
into Tuesday, with temperatures Tuesday staying steady in the
single digits and lower teens, before dropping well below zero
Tuesday night. Lighter westerly flow will pick back up Wednesday
and continue through the rest of the week, bringing a continuous
light snow pattern to the western mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1031 AM MST Sat Nov 26 2022

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

Light snow with IFR conditions continues through the next few
hours at KJAC. Light snow showers will also be possible at KBPI
and KPNA through the afternoon. A few snow showers could also
develop around KRKS this afternoon and evening. Occasional MVFR
conditions are possible in snow showers at KBPI, KPNA, and KRKS
through 00Z. After 00Z this evening, all terminals are expected to
see VFR conditions through the remainder of the TAF period.
Mountain obscurations are expected to prevail through the period,
however.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

KCOD and KWRL will see light showers through this afternoon. A warm
layer aloft will keep these as rain showers through the early part
of the afternoon, but rain will change over to snow later during the
afternoon towards sunset as a cold front slides through the region.
Brief MVFR conditions are possible as precipitaion switches over to
snow, with greatest confidence in this at KWRL late this afternoon.
Snow showers will be possible at KCPR, KLND, and KRIW terminals
during the late afternoon and early evening as well. Greatest
confidence exists at KCPR in MVFR to IFR conditions developing with
these snow showers. Mountain obscurations are expected across the
region through the TAF period. All sites are expected to see VFR
conditions prevail after 05Z this evening through the rest of the
TAF period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 1257 PM MST Sat Nov 26 2022

High Wind Warnings in effect Sunday for 280, 286, 288, and 289 for
gusty winds ramping up between systems. Lower elevations in
central and southern WY will be gusting 40 to 50 during the
afternoon, with higher elevations gusts of 70 to 80. After today's
snowfall, the next more potent system arrives in NW WY Sunday
afternoon, with significant snowfall amounts expected.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Sunday morning through Monday afternoon
for WYZ001-012.

High Wind Warning from 11 AM to 11 PM MST Sunday for WYZ002-015-
019-020.

Winter Storm Watch from Sunday afternoon through Monday
afternoon for WYZ002-013>015-023-024.

&&

DISCUSSION...Straub
AVIATION...Hensley
FIRE WEATHER...Straub
Hazardous weather outlook, Nov 26, 1:40 PM MST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
140 PM MST Sat Nov 26 2022

WYZ001>020-022>030-272245-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
140 PM MST Sat Nov 26 2022

...High Wind Warning in effect Sunday afternoon and evening for
Natrona County, the Green Mountains, the Eastern Wind River Range,
and the Absaroka Mountains...

...Winter Storm Watches are in effect Sunday afternoon through
Monday for northwest Wyoming...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This afternoon and tonight.

A mix of rain and snow showers continues across western and central
Wyoming through tonight. Falling temperatures overnight may lead to
black ice conditions in areas that have received rainfall this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Strong to possibly high wind from Rock Springs through
Casper. Snow is likely in the west and north Sunday night.

Monday and Monday night...Snow is likely over most of the region.

Tuesday...Temperatures will be well below normal, as snow ends in
the morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Nov 26, 9:03 AM MST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Riverton WY
903 AM MST Sat Nov 26 2022

WYZ010-011-020-270000-
Northeast Johnson County-Southeast Johnson County-
Natrona County Lower Elevations-
Including the cities of Buffalo, Kaycee, and Casper
903 AM MST Sat Nov 26 2022

...Flash freeze possible tonight...

A winter system will move across northern and central Wyoming
during the day today. Precipitation may begin as a rain and snow
mix during the afternoon before changing to light snow this
evening. Falling temperatures this evening could bring the risk of
wet roads quickly freezing, causing black ice conditions on
roadways. Travelers are advised to stay alert for rapidly changing
road conditions along Interstates 25 and 90 tonight.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 6:16 AM MSTHigh Wind WatchRIWFremont, Natrona, Sweetwater8 hr
Nov 26, 1:56 PM MSTWinter Storm WatchRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton12 hr

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.